Errors Made in Medication Administration
A medication error is when a person:
- Does not receive their medication
- Receives the wrong medication
- Receives too much medication
- Receives medication via the wrong route
- Receives medication in the wrong form
- Receives medication in the wrong strength
At best a medication error is an inconvenience, at worst it could lead to death.
If you noticed a medication error has occurred:
- It is essential to report an error immediately to your line manager co-ordinator to devise a plan to minimise harm. The manager will decide whether emergency treatment is sought or whether to seek advice from the prescriber or pharmacist.
- Calmly inform the individual of the error
- Record the error on the medication log including the name of the manager/co-ordinator in the office it was reported to
- Medication near miss must also be reported
- Contact the office to complete an incident form recording details of the error.
Use to answer question 13.5viii of the Care Certificate